Nagoya Mathematical Journal

Integers free of small prime factors in arithmetic progressions

Ti Zuo Xuan

Full-text: Open access

Abstract

For real $x \ge y \ge 2$ and positive integers $a$, $q$, let $\Phi(x, y; a, q)$ denote the number of positive integers${} \le x$, free of prime factors${} \le y$ and satisfying $n \equiv a$ $\pmod q$. By the fundamental lemma of sieve, it follows that for $(a, q) = 1$, $\Phi(x, y; a, q) = \varphi(q)^{-1}$, $\Phi(x, y) \{1 + O(\exp(-u (\log u - \log_{2} 3 u - 2))) + O(\exp(-\sqrt{\log x} / 2))\}$ ($u = \log x / \log y$) holds uniformly in a wider ranges of $x$, $y$ and $q$.

Let $\chi$ be any character to the modulus $q$, and $L(s, \chi)$ be the corresponding $L$-function. Let $\tilde{\chi}$ be a (`exceptional') real character to the modulus $q$ for which $L(s,\tilde\chi)$ have a (`exceptional') real zero $\tilde\beta$ satisfying $\tilde\beta>1-c_0/\log q$. In the paper, we prove that in a slightly short range of $q$ the above first error term can be replaced by $\tilde\chi(a)\varphi(q)^{-1} \cdot x^{\tilde\beta}\rho'(u)(\tilde\beta\log y)^{-1} (1 + O((\log y)^{-1/2}))$, where $\rho(u)$ is Dickman function, and $\rho'(u)=d\rho(u)/du$.

The result is an analogue of the prime number theorem for arithmetic progressions. From the result can deduce that the above first error term can be omitted, if suppose that if suppose that $1<q<(\log q)^{A}$.

Article information

Source
Nagoya Math. J., Volume 157 (2000), 103-127.

Dates
First available in Project Euclid: 27 April 2005

Permanent link to this document
https://projecteuclid.org/euclid.nmj/1114631346

Mathematical Reviews number (MathSciNet)
MR1752478

Zentralblatt MATH identifier
0984.11046

Subjects
Primary: 11N64: Other results on the distribution of values or the characterization of arithmetic functions

Citation

Xuan, Ti Zuo. Integers free of small prime factors in arithmetic progressions. Nagoya Math. J. 157 (2000), 103--127. https://projecteuclid.org/euclid.nmj/1114631346


Export citation

References

  • N. G. de Bruijn, On the number of uncancelled elements in the sieve of Eratosthenes , Nederl. Akad. Wetensch. Proc. Ser. A, 53 (1950), 803–812.
  • ––––, The asymptotic behavior of a function occurring in the theory of primes , J. Indian Math. Soc. (N. S.), 15 (1951), 25–32.
  • ––––, On the number of positive integers $\le x$ and free of prime factors $> y$ , Nederl. Akad. Wetensch. Proc. Ser. A, 54 (1951), 50–60.
  • A. A. Buchstab, Asymptotic estimates of a general number-theoretic function (Russian) , Mat. Sb., 2(44) (1937), 1239–1246.
  • H. Davenport, Multiplicative Number Theory (2nd Edn.), GTM, 74 , Springer- Verlag, New York (1980).
  • E. Fouvry and G. Tenenbaum, Entiers sans grand facteur premier en progressions arithmétiques , Proc. London Math. Soc., (3)63 (1991), 449–494.
  • J. Friedlander and A. Granville, Limitations to the equi-distribution of prime I , Ann. Math., 129 (1989), 363–382.
  • J. Friedlander, A. Granville, A. Hildebrand and H. Maier, Oscillation theorems for primes in arithmetic progressions and for sifting functions , J. Amer. Math. Soc., 4 (1991), 25–86.
  • H. Halberstam and H. -E. Richert, Sieve Methods, Academic Press, London, New York (1974).
  • A. Hildebrand, The asymptotic behavior of the solutions of a class of differential-difference equation , J. London Math. Soc., 42 (1990), 11–31.
  • A. Hildebrand and H. Maier, Irregularities in the distribution of primes in short intervals , J. Reine Angew. Math., 397 (1989), 162–193.
  • A. Hildebrand and G. Tenenbaum, On integers free of large prime factors , Trans. Amer. Math. Soc., 296 (1986), 265–290.
  • H. Iwaniec, Rosser's sieve , Acta Arith., 36 (1980), 171–202.
  • H. Maier, Primes in short intervals , Michigan Math. J., 32 (1985), 221–225.
  • K. K. Norton, `Numbers with small prime factors and the least $k$th power non residue , Mem. Amer. Math. Soc, 106 (1971).
  • C. D. Pan and C. B. Pan, Elements of Analytic Number Theory (Chinese), Scientia Press, Beijing (1991).
  • K. Prachar, Primzahlverteilung, Springer-Verlag, Berlin (1957).
  • E. Saias, Sur le nombre des entiers sans grand facteur premier , J. Number Theory, 32 (1989), 78–99.
  • G. Tenenbaum, Introduction to analytic and probabilistic number theory, Cambridge studies in advanced mathematics, No. 46, Cambridge University Press, 1995.
  • E. C. Titchmarsh, The theory of the Riemann-Zeta function ($2^\rm nd$ edition, revised by D. R. Heath-Brown, Oxford (1986).
  • A. I. Vinogradov, On numbers with small prime divisors, (Russian) , Dokl. Akad, Nauk SSSR (N. S.), 109 (1956), 683–686.
  • D. Wolke, Über die mittlere verteilung der werte zahlenthloretischer funktionen , Math. Ann., 204 (1973), 145–153.
  • T. Z. Xuan, On the asymptotic behavior of the Dickman–de Bruijn function , Math. Ann., 297 (1993), 519–533.
  • ––––, On the asymptotic estimates of sifting function , Quart. J. Math. Oxford (2), 49 (1998), 237–258.